What you need to know about fentanyl exposure
We hear a lot about how potent synthetic opioids, such as fentanyl and carfentanil, are. Because of this, there can be a lot of concern about potential exposure to these drugs if you are responding to an overdose, working as a first responder or in the enforcement industry. It’s important to know the facts about fentanyl and carfentanil exposure and how to minimize any potential risks.
On this page
- Protect yourself from exposure
- Protective equipment
- Symptoms to watch for
- If you suspect an opioid overdose
Protect yourself from exposure
If you have come into contact with fentanyl or other synthetic opioids, know that skin exposure to fentanyl is extremely unlikely to immediately harm you.
If your skin does come in contact with fentanyl or other potent synthetic opioids, wash the area with soap and water to remove the drug from your skin. Soap and water easily removes fentanyl residue.
Do not use alcohol-based hand sanitizers as these may increase the absorption of the drug into the skin.
For first responders: Treating someone who has overdosed from an opioid does not pose a significant threat to your health. It is still important to follow standard protocols. Wear personal protective equipment when appropriate, especially in unusual situations in which there may be high concentrations of airborne fentanyl powder.
When handling any suspicious substances, such as suspected fentanyl – it’s important to wear the appropriate personal protective equipment – especially in situations where airborne fentanyl powder is present or if there is environmental contamination. Worn correctly, personal protective equipment will protect you. This includes gloves, respiratory protection (masks), and safety glasses. Don’t use powdered gloves because the powder may increase the risk of spreading contaminants to other surfaces. Be sure to put on and remove your personal protective equipment correctly.
Follow the proper decontamination procedures to deal with contaminated personal protective equipment.
Be sure to consult your work’s occupational health and safety policies on relevant regulations and protective guidelines. Depending on your line of work, these might differ from place to place.
Remember: Don’t eat or drink after you have handled a suspicious substance until you have washed your hands.
Symptoms to watch for
Symptoms of an opioid overdose include, but are not limited to:
- shallow or slowed breathing
- decrease in consciousness
- pinpoint pupils
Feeling nauseous after coming into contact with fentanyl is not generally a symptom of an opioid overdose. Dizziness, rapid heart rate, nausea and vomiting, or “feeling ill” are symptoms are that are more specific to heat injuries, dehydration, and adrenaline responses.
If you suspect an opioid overdose, call 911 (or your local emergency help line) and administer naloxone.
If you suspect an opioid overdose
If you suspect an opioid overdose, administer naloxone immediately and call 911 (or your local emergency help line). Naloxone is a fast-acting drug that temporarily reverses the effects of an opioid overdose.
When in doubt – administer naloxone. Naloxone is not harmful if given to someone who is not experiencing an overdose.
If naloxone is not available, follow the emergency dispatcher’s instructions until emergency responders arrive.
Report a problem or mistake on this page
- Date modified: